A female doctor in Mexico was hospitalized after she received the Pfizer-BioNTech COVID-19 vaccine. Reports said that the local authorities are studying the case of a 32-year-old healthcare professional, who was admitted to the intensive care unit in the northern state of Nuevo Leon after developing some serious health issues.

The female doctor suffered from seizures and had difficulty in breathing besides developing skin rashes. The Mexican Health Ministry said in a statement that the initial diagnosis revealed that it was encephalomyelitis, which is an inflammation of the brain and spinal cord.

Healthcare
Mexican doctor hospitalized after receiving COVID-19 vaccine Wikimedia commons

Acute Disseminated Encephalomyelitis

ADEM is a rare kind of inflammation that affects the brain and the spinal cord. It damages the fibers called myelin.

If someone has ADEM, they may experience:

Healthcare experts don't know exactly what triggers this condition, but they said that it could be a reaction to an infection. Most of the time it appears when a child is getting over a common illness, like a cold or stomach bug.

The health condition sometimes follows a vaccine, especially certain rabies shots and the vaccine for measles, mumps, and rubella. But as of now, researchers could not find a direct link.

Case Study

In the case of the Mexican doctor who received the Pfizer-BioNTech vaccine, the Health Ministry of Mexico said that the unnamed healthcare professional had a history of allergic reactions. The ministry also stated that there is no evidence from clinical trials that anyone has developed an inflammation of the brain after the vaccine was given.

According to the Food and Drug Administration (FDA) in the US, the most common side effects from the Pfizer-BioNTech vaccine include pain at the injection site, tiredness, headache, joint pain, muscle pain, chills, and fever. "More people experienced these side effects after the second dose than after the first dose, so it is important for vaccination providers and recipients to expect that there may be some side effects after either dose, but even more so after the second dose," added FDA.

disappearing needles
Covid-19 vaccine Twitter

However, in December 2020, two Israeli men, aged 85 and 75, died after they received the Pfizer-BioNTech COVID-19 vaccine. But healthcare experts so far denied any link between the vaccination and the deaths.

In the same month, a Tennessee nurse fainted after taking the vaccine shot. But doctors clarified that the Pfizer-BioNTech vaccine ingredients did not cause the loss of consciousness. They said that nurse had a medical condition that caused the episode.

According to some researchers, the polyethylene glycol (PEG), which has never been used before in an approved vaccine, is used in the Pfizer-BioNTech vaccine as well as in Moderna vaccine. It can be found in many drugs, some of which have occasionally triggered anaphylaxis—a potentially life-threatening reaction, said experts. "A small number of people previously exposed to PEG may have high levels of antibodies against it, putting them at risk of an anaphylactic reaction to the vaccine," according to the immunologists.